sutures newsletter

PRODUCED BY AND FOR MEMBERS OF THE DEPARTMENT OF SURGERY August 2015 | Archived Issues

FDA Warns of Gilenya Risk, Name Confusion, Looks Into GBCA Use

Pharmacy Focus

The U.S. Food and Drug Administration has issued warnings regarding the multiple sclerosis drug Gilenya and about reports of confusion between the names of the antidepressant Brintellix and anti-clotting drug Brilinta. Also, the agency is investigating the risk of brain deposits following repeated use of gadolinium-based contrast agents for magnetic resonance imaging.


Mark Your Calendar


Surgery Grand Rounds

Click the "read more" to see information about upcoming Surgery Grand Rounds.


Grand Rounds

Click here to view a schedule of all upcoming grand rounds.


Education Schedule

Click the PDF link below to see the Department of Surgery's education schedule.

Education Schedule - August 2015 (PDF)


Surgery Scheduling

Click the "read more" for hours and contact information for surgery scheduling.

Share Your News

Know an interesting colleague we should profile? A story we should tell? Submit your ideas, meetings and events for consideration.

Click here to submit your news to Sutures

FDA Warns of Gilenya Risk, Name Confusion, Looks Into GBCA Use

Pharmacy Focus

The U.S. Food and Drug Administration has issued warnings regarding the multiple sclerosis drug Gilenya and about reports of confusion between the names of the antidepressant Brintellix and anti-clotting drug Brilinta. Also, the agency is investigating the risk of brain deposits following repeated use of gadolinium-based contrast agents for magnetic resonance imaging.

FDA Warns About Cases of Rare Brain Infection in Patients Taking Gilenya

The FDA issued a warning regarding reports of progressive multifocal leukoencephalopathy (PML) in patients taking Gilenya (fingolimod) for multiple sclerosis.

The FDA is requesting that healthcare providers stop Gilenya and perform a diagnostic workup if PML is suspected. Additionally, patients should be counseled to seek immediate medical attention if they experience symptoms such as increased difficulty using their arms and legs, new or worsening weakness, or changes in their eyesight, strength, thinking or balance while on Gilenya therapy.

For more information, click here.

FDA: Medications' Similar Names Can Lead to Confusion

The FDA is warning healthcare professionals and patients that reports of confusion between the antidepressant Brintellix and anti-blood-clotting medication Brilinta have resulted in the wrong medication being prescribed or dispensed. FDA determined that the main reason for the confusion between these two medications is the similarity of their brand names. None of the reports indicates that a patient ingested the wrong medication.

According to the agency, healthcare professionals can reduce the risk of name confusion by including the generic name of the medication, in addition to the brand name, and the indication for use when prescribing these medications.

For more information, click here.

FDA Evaluates Risk from GBCA Use for MRI

The FDA is investigating the risk of brain deposits following repeated use of gadolinium-based contrast agents (GBCAs) for magnetic resonance imaging. Recent publications in medical literature have reported that deposits of GBCAs remain in the brains of some patients who undergo four or more contrast MRI scans, long after the last administration. It is unknown whether these gadolinium deposits are harmful or can lead to adverse health effects.

At this time, FDA is not requiring manufacturers to make changes to the labels of GBCA products.

For more information, click here.